Pennsylvania, 2018Flash Flood and Damaging Winds in Pennsylvania, July 4 to 5, 2018
July 4 to 5, 2018 · NWS CTP · 7 events in 6 counties and zones
Scattered showers and pulse thunderstorms developed in a very warm and humid airmass over central Pennsylvania. Anomalously high PWATs resulted in very heavy rainfall in some storms, and a few reports of wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and pulse thunderstorms developed in a very warm and humid airmass over central Pennsylvania. Anomalously high PWATs resulted in very heavy rainfall in some storms, and a few reports of wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 10:28 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 4, 10:28 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
1128 AM EDT Wed Jul 4 2018
.SYNOPSIS...
Heat and humidity will continue through at least Friday morning
before a cold front pushes Souheast through the region late
Thursday into early Friday. Scattered to numerous thunderstorms
with locally heavy downpours are possible this afternoon and
again Thursday before the cold front generates widespread storms
Thursday night. Cooler and less humid air moving in behind the
cold front will last all weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A wavy, quasi-stnry low-level frontal boundary over the
northern tier of PA late this morning has fired and maintained
rather deep updrafts (and slow, very heavy rain producing TSRA)
during the otherwise convective min period of the day.
Recently issued a FLash Flood Watch for 5 of our Northern Tier
Counties through 03Z Thu, and WPC followed up by upgrading
their Day 1 ERO to a Slight Risk for approx the NE third of PA.
Localized radar estimates of around 3 inches within a 90 minute
period have occurred across portions of Potter and Mckean
Counties over the past few hours and have been covered with
Flood Advisories so far, as the new convective development has
been sagging slowly to SSE along the still relatively tight
outflow boundaries.
The best cape begins to focus across Central PA and the Laurel
Highlands this afternoon and some near term high res models show
a distinct, elongated cold pool just south of I-80 at 21Z today in
response to the deep convection initiated along the slowly
drifting front/outflow boundary from the present late morning
convection up north.
PWATs off the 04/14Z RAP are at, or slightly above 2 inches
across the entire CWA, so any locations that sees training TSRA
could pick up a quick 1-2.5 inches of rain within an hour and
experience at least minor flooding concerns. May need to extend
the FlasH Flood Watch further south based on upcoming CAMs
runs.
Temps and apparent temps will tickle heat Advisory Criteria once
again across our SE zones. However, more in the way of clouds
than recent days with scattered-areas of more widespread
convection will trim max temps in most places to the mid-upper
80s across the southern valleys, and low-mid 80s elsewhere.
Therefore, we will stay away from a heat advy at this point.
But, further collaboration and thought could change this course.
Main point for an advy is that a great percentage of people
will be outdoors at some point today, and should be aware of the
dangers of the heat and humidity. An advy might keep it in
their mind to take precautions to protect against heat-related
illness.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As the preponderance of guidance has seemed to indicate over the
last few days, we should see lots of the convection die down in
the early evening. This would bode well for many fireworks
displays.
However, some storms will linger like this evening. Again,
overall coverage will make it very difficult to tell anyone that
it will not rain on their specific display at 9 PM. But, will
drop PoPs from likely (60) to low chance (30) percentages at 8
PM (00Z). NAM and GFS both push the last of the convection out
to the fringes of the CWA during the early evening. But, the
CAMs keep some in the middle of the CWA then. Will keep with the
operational guidance and consistency on this matter. The rest
of the night seems dry. A mention of fog is not a bad idea,
either. Persistence is a friend in stretches like this.
The sfc wind becomes more SWrly in the west for the day on
Thursday and should help to focus some increase in moisture
there. A lake breeze in the NW and the terrain elsewhere along
the Alleghenies could provide focal points for convection. Upper
heights slowly lower a few decameters thru the day and Thursday
night as a weak pre-frontal trough moves in from the NW. So, it
should be easier to get more convection going. Day2 outlook from
SPC does indicate that slightly stronger winds aloft on Thurs
PM could support isolated wind damage. Thursday night looks
very disorganized, but could be the time to put the highest PoPs
in for the NW half of the area. The front nears the NW around
12Z Fri, and moves through with some alacrity on Friday morning.
All guidance pushes the front thru all but the far SE by the
middle of the afternoon. Therefore, it would be tough to see
strong convection without the benefit of daytime/peak heating
for all but the SE on Friday. But, the PoPs should be OK at
categorical for the morning and early aftn for the central and
srn zones.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
*Cooler and less humid air will arrive this weekend
The cold front should be well to our south at 00Z Sat. Drier and
There is some question as to how much upper ridging can rebound
into early next week. Relief from the relentlessly hot/humid
weather will arrive this weekend as cooler and less humid air
sweeps southeast from Canada.
Showers may drop in from the Great Lakes in mid-week, but Sat-
Mon look dry with seasonable temps.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A few showers and storms across the far north since 6 AM.
Mention Thunder in the BFD TAF.
12Z TAFS sent.
Earlier discussion below.
Any early morning fog will mix out by late morning. Focus will
then shift toward scattered afternoon and evening thunderstorms,
which could produce a brief vis reduction in spots.
.Outlook...
Thu...Patchy AM fog possible. Isolated PM thunderstorm impacts
possible, mainly northwest Pa.
Fri...Shower or thunderstorm impacts possible, mainly in the
morning.
Sat-Sun...No sig wx expected.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ005-006-037-041-
042.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Gartner/Steinbugl
AVIATION...Martin
Hazardous weather outlook, Jul 4, 9:03 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1003 AM EDT Wed Jul 4 2018
PAZ004-010>012-017>019-024>028-033>036-045-046-049>053-056>059-
063>066-051415-
Warren-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1003 AM EDT Wed Jul 4 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Isolated, strong and slow moving thunderstorms could produce locally
very heavy rainfall amounts of over an inch in just 30 to 60 minutes
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered strong to possibly severe thunderstorms will precede and
accompany the passage of a cold front Thursday afternoon into early
Thursday night. Locally very heavy rainfall is also possible in areas
receiving a few thunderstorms over a short time period.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ005-006-037-041-042-051415-
McKean-Potter-Tioga-Northern Lycoming-Sullivan-
1003 AM EDT Wed Jul 4 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered strong to possibly severe thunderstorms will precede and
accompany the passage of a cold front Thursday afternoon and
evening. Locally very heavy rainfall is also possible in areas
receiving a few thunderstorms over a short time period.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Lambert
In the hours before
Local storm report, Jul 4, 10:59 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1159 AM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY RAIN ULYSSES 41.90N 77.76W
07/04/2018 E2.50 INCH POTTER PA 911 CALL CENTER
WATER OVER PUSHERSIDING ROAD CLOSED ROAD TEMPORARILY.
&&
EVENT NUMBER CTP1801951
PAHLocal storm report, Jul 4, 11:05 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HEAVY RAIN ANDREWS SETTLEMENT 41.90N 77.90W
07/04/2018 E2.50 INCH POTTER PA 911 CALL CENTER
WATER OVER PEET BROOK ROAD
&&
EVENT NUMBER CTP1801952
PAHLocal storm report, Jul 4, 11:08 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM HEAVY RAIN 3 W GALETON 41.73N 77.70W
07/04/2018 E2.50 INCH POTTER PA 911 CALL CENTER
WATER FLOWING OVER RTE 6
&&
EVENT NUMBER CTP1801953
PAHLocal storm report, Jul 4, 11:15 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM HEAVY RAIN HEBRON 41.84N 78.07W
07/04/2018 E3.00 INCH POTTER PA 911 CALL CENTER
OSWAYO CREEK FLOWING OVER RTE 44
&&
EVENT NUMBER CTP1801954
PAHLocal storm report, Jul 4, 11:20 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1220 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM HEAVY RAIN 1 E OSWAYO 41.92N 78.00W
07/04/2018 E2.50 INCH POTTER PA 911 CALL CENTER
OSWAYO CREEK FLOWING OVER RTE 244
&&
EVENT NUMBER CTP1801955
PAHLocal storm report, Jul 4, 11:24 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1224 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN GALETON 41.74N 77.65W
07/04/2018 M4.73 INCH POTTER PA CO-OP OBSERVER
HEAVIEST 3 HOUR RAINFALL IN 50 YEARS OF OBSERVING
&&
EVENT NUMBER CTP1801956
PAHEvent by event
5 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Potter
- When
- July 4, 11:30 AM EST to 2:15 PM EST
- Where
- Potter County, 1.96 mi WSW of Crystal to 0.29 mi E of Elmer
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.956, -78.063
Flash flooding reported across the county with Pushersiding Road closed near Ulysses, Peet Brook Road flooded near Andrews Settlement, Route 6 flooded west of Galeton, and Oswayo Creek flowing over Route 44 near Hebron. West Pike reported 6.10 inches and 4.73 inches in Galeton.
Thunderstorm Wind, Centre
- When
- July 4, 12:50 PM EST
- Where
- Centre County, 0.86 mi WSW of Mingoville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.925, -77.645
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Hecla Road near Mingoville.
Thunderstorm Wind, Columbia
- When
- July 4, 1:00 PM EST
- Where
- Columbia County, 1.31 mi ESE of Jonestown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.122, -76.277
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto SR 1025 near the communications tower.
Thunderstorm Wind, Columbia
- When
- July 4, 1:00 PM EST
- Where
- Columbia County, 0.55 mi E of Dennis Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.069, -76.290
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Briar Creek Road.
Heavy Rain, Sullivan
- When
- July 4, 1:12 PM EST to July 5, 12:00 AM EST
- Where
- Sullivan County, 0.86 mi NW of Shunk
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -76.760
Thunderstorm Wind, Somerset
- When
- July 4, 2:08 PM EST
- Where
- Somerset County, 1.03 mi SE of Confluence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.811, -79.354
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and produced quarter-sized hail near Confluence.
Thunderstorm Wind, Franklin
- When
- July 4, 2:45 PM EST
- Where
- Franklin County, 0.99 mi SE of Upper Strasburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.059, -77.688
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near the intersection of Orrstown Road near Sandy Mountain Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 4 to 5, 2018106 injured · 3 events
- Tornadoes and Hail in North Dakota, July 4, 2018$306,000 · EF2 · 29 events
- Damaging Wind and Heavy Rain in Tennessee, July 4, 20181 death · $20,000 · 50 kt wind · 2 events
- Flash Flood and Flooding in Nebraska, July 4 to 6, 2018$6.3 million · 5 events
- Tornado and Hail in Minnesota, July 4, 20181 injured · $250,000 · EF1 · 17 events
- Dust Devil in Nevada, July 4, 2018$500,000 · 1 event
- Damaging Winds in Minnesota, July 4, 2018$284,000 · 52 kt wind · 7 events
- Damaging Winds in Kentucky, July 4, 2018$70,000 · 74 kt wind · 4 events
- Damaging Winds in Mississippi, July 4, 2018$60,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in West Virginia, July 4 to 6, 2018$31,000 · 50 kt wind · 15 events
- Flash Flood and Lightning Strikes in Illinois, July 4 to 5, 20184 injured · 4 events
- Flash Flooding and Damaging Wind in New York, July 4, 20181 injured · $19,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764811, 762871, 762873, 762874, 776983, 762875, 762876.